[Skip to Content]
[Skip to Content Landing]
Article
March 1946

CARDIAC ENLARGEMENT IN FEVER THERAPY INDUCED BY INTRAVENOUS INJECTION OF TYPHOID VACCINE

Author Affiliations

ATLANTA, GA.

From the Departments of Roentgenology and Medicine (Clinic for Genitoinfectious Diseases) of Grady Memorial Hospital and Emory University School of Medicine.

Arch Intern Med (Chic). 1946;77(3):307-316. doi:10.1001/archinte.1946.00210380072005
Abstract

THE effects of febrile illnesses on the heart have long been of interest to the physician. The pronounced weakness of the voluntary muscles in patients with infectious diseases suggests the possibility that the myocardium may also be affected. Observations that febrile illnesses rarely produce obvious signs of heart failure in otherwise normal subjects do not indicate that the heart remains unaffected. The myocardium of a normal person can withstand considerable strain and must be greatly injured before it will fail. Patients with infectious diseases are usually forced to remain at rest, and the great reserve of the heart is rarely exhausted. It has been noted, however, that in persons undergoing strenuous physical exertion cardiac enlargement frequently develops after intercurrent illnesses.1

In patients with subacute bacterial endocarditis cardiac decompensation has been precipitated by the intravenous injection of typhoid vaccine. We have also observed acute myocardial failure in a patient with induced

First Page Preview View Large
First page PDF preview
First page PDF preview
×